Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Degree one maps between geometric $ 3$-manifolds


Author: Yong Wu Rong
Journal: Trans. Amer. Math. Soc. 332 (1992), 411-436
MSC: Primary 57M99; Secondary 57M25, 57Q35
DOI: https://doi.org/10.1090/S0002-9947-1992-1052909-6
MathSciNet review: 1052909
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ and $ N$ be two compact orientable $ 3$-manifolds, we say that $ M \geq N$, if there is a degree one map from $ M$ to $ N$. This gives a way to measure the complexity of $ 3$-manifolds. The main purpose of this paper is to give a positive answer to the following conjecture: if there is an infinite sequence of degree one maps between Haken manifolds, then eventually all the manifolds are homeomorphic to each other. More generally, we prove a theorem which says that any infinite sequence of degree one maps between the so-called "geometric $ 3$-manifolds" must eventually become homotopy equivalences.


References [Enhancements On Off] (What's this?)

  • [1] M. Gromov, Volume and bounded cohomology, Inst. Hautes Études Sci. Publ. Math., No. 56, 1982, pp. 5-100. MR 686042 (84h:53053)
  • [2] J. Hempel, $ 3$-manifolds, Ann. of Math. Stud., no. 86, Princeton Univ. Press, Princeton, N.J., 1976. MR 0415619 (54:3702)
  • [3] -, Residual finiteness for $ 3$-manifolds, Combinatorial Group Theory and Topology, Ann. of Math. Stud., no. 111, 1987, pp. 379-396.
  • [4] W. Jaco, Lectures on three-manifold topology, CBMS Regional Conf. Ser. Math., no. 43, Amer. Math. Soc., Providence, R.I., 1980. MR 565450 (81k:57009)
  • [5] W. Jaco and P. Shalen, Seifert fibered spacs in $ 3$-manifolds, Mem. Amer. Math. Soc., No. 220, 1979. MR 539411 (81c:57010)
  • [6] K. Johannson, Homotopy equivalences of $ 3$-manifolds with boundaries, Lecture Notes in Math., vol. 761, Springer-Verlag, 1979. MR 551744 (82c:57005)
  • [7] F. Laudenbach, Toplologie de la dimension trois, homotopie et isotopie, Astérisque 12 (1974), 1-152. MR 0356056 (50:8527)
  • [8] J. Luecke, Finite covers of $ 3$-manifolds containing essential tori, Trans. Amer. Math. Soc. 310 (1988), 381-392. MR 965759 (90c:57011)
  • [9] D. McCullough, Mappings of reducible $ 3$-manifolds, M.S.R.I. preprint, 1984.
  • [10] J. R. Munkres, Elements of algebraic topology, Addison-Wesley, 1984. MR 755006 (85m:55001)
  • [11] P. Orlik, Seifert manifolds, Lecture Notes in Math., vol. 291, Springer-Verlag, 1972. MR 0426001 (54:13950)
  • [12] S. Plotnick, Vanishing of Whitehead groups for Seifert manifolds with infinite fundamental groups, Comment. Math. Helv. 55 (1980), 654-667. MR 604721 (82i:57020)
  • [13] P. Scott, The geometry of $ 3$-manifolds, Bull. London Math. Soc. 15 (1983), 401-487.
  • [14] T. Soma, The Gromov invariant of links, Invent. Math. 64 (1981), 445-454. MR 632984 (83a:57014)
  • [15] -, On preimage knots in $ {S^3}$, Proc. Amer. Math. Soc. 100 (1987), 587-592.
  • [16] G. A. Swarup, On embedded spheres in $ 3$-manifolds, Math. Ann. 203 (1973), 89-102. MR 0328910 (48:7252)
  • [17] C. B. Thomas, The oriented homotopy type of compact $ 3$-manifolds, Proc. Amer. Math. Soc. 19 (1969), 31-44. MR 0248838 (40:2088)
  • [18] W. P. Thurston, Three dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc. 6 (1982), 357-381. MR 648524 (83h:57019)
  • [19] -, The geometry and topology of $ 3$-manifolds, Lecture Notes, Princeton Univ., 1979.
  • [20] V. G. Turaev, Towards the topological classification of geometric $ 3$-manifolds (Topology and Geometry Rohlin Seminar), Lecture Notes in Math., vol. 1346, 1988, pp. 291-323. MR 970081 (90c:57012)
  • [21] G. W. Whitehead, Elements of homotopy theory, Graduate Texts in Math., no. 61, Springer-Verlag, 1978. MR 516508 (80b:55001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57M99, 57M25, 57Q35

Retrieve articles in all journals with MSC: 57M99, 57M25, 57Q35


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1052909-6
Keywords: Degree, Gromov's norm, hyperbolic Dehn surgery, Haken-number
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society